Florida, 2023

Hail and Damaging Wind in Florida, May 18, 2023

May 18, 2023 · NWS JAX · 4 events in 1 county or zone

7 inches across SE GA and portions of N Florida triggered scattered strong to isolated severe storms during the afternoon and evening along sea breeze and boundary collisions over an unstable low level airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Unsettled WSW steering flow and elevated moisture of 1.7 inches across SE GA and portions of N Florida triggered scattered strong to isolated severe storms during the afternoon and evening along sea breeze and boundary collisions over an unstable low level airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 18, 2:31 PM EST, 54 minutes earlier.

Area forecast discussion, May 18, 2:31 PM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
331 PM EDT Thu May 18 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, HYDROLOGY...

.NEAR TERM...
(Through Tonight)
Issued at 235 PM EDT Thu May 18 2023

Stalled frontal boundary along the FL/GA border is main focus for
strong to isolated severe storms with heavy downpours at the
moment. This activity will likely track North and Northeast across
the rest of SE GA this evening, while earlier convection across
inland NE FL will continue to send outflows that will trigger
additional storms as they reach the East Coast sea breeze along
the I-95 corridor. Activity will fade after sunset over land areas
and continue over the Coastal Waters as weak low pressure develops
on the frontal boundary and tracks NE away from the local waters
after midnight with low stratus and patchy fog developing towards
morning over all inland areas. Overnight lows in the mid/upper 60s
inland and around 70 degrees along the Atlantic Coast.

&&

.SHORT TERM...
(Friday through Saturday night)
Issued at 235 PM EDT Thu May 18 2023

Friday...As low pressure tracks away from from the region early
Friday, this will drive the frontal boundary southward slightly
into North Central Florida stretching from Gainesville to St
Augustine and expect most of the diurnal thunderstorm activity on
Friday to remain from the I-10 corridor southward across NE FL
with less coverage expected than today, mainly of the scattered
nature, but still expect a few isolated strong/severe storms with
heavy downpours. Temps will mainly be in the lower/middle 80s
north of the boundary, with upper 80s/near 90 degrees south of the
boundary. Convection fades once again after sunset with late
night low stratus and patchy fog possible again, mainly over
inland areas.

Saturday...While the stalled boundary across NE FL washes out,
some slightly drier airmass will filter into the region in the
mid/upper levels from the W-NW and coverage of afternoon
convection will remain on the lower side in the 20-40% range and
remain focused on the East Coast sea breeze front as it moves
inland. The slightly drier airmass aloft will lead to slightly
more insolation and expect Max Temps to push back into the
mid/upper 80s inland and lower 80s along the Atlantic Coast.
Activity should fade after sunset for all areas, with some models
showing the approaching frontal boundary from the North pushing
some late night convection into SE GA towards Sunday morning.

&&

.LONG TERM...
(Sunday through next Thursday)
Issued at 235 PM EDT Thu May 18 2023

Long-range models continue to struggle with how far south the next
frontal boundary settles. For now they continue to agree that
numerous showers/storms can be expected on Sunday for all areas
with isolated severe storms possible along with heavy downpours.
For the rest of the long range the ECMWF drives the front
southward into South FL, while the GFS holds the frontal boundary
very close to the NE FL/SE GA region, so the forecast confidence
is very low for next week for rainfall chances, although the
overall pattern does support below normal temperatures with the
ECMWF supporting gusty Northeast winds along the Atlantic Coastal
counties and on/off shower activity at times.

&&

.AVIATION...
(18Z TAFS)
Issued at 142 PM EDT Thu May 18 2023

Continued with VCTS and TEMPO TSRA this afternoon into the evening
for the terminals through 23-00z. Very weak storm motion into the
afternoon, so an extended period of lingering -RA and VCTS expected
into the early evening hours (23-02z). Lingering debris clouds
with potential MVFR ceilings at times through 06z.

After 06z, frontal zones begins to shift south across NE FL,
trailed by northerly winds and low stratus, with MVFR to IFR
restrictions expected to impact SSI after 06z through 12z Friday.
Trended JAX, VQQ and CRG toward MVFR potential ceilings 09-12z
Friday. Increased confidence of IFR heading toward SSI and
included prevailing by 09z in the latest TAF issuance.

Low clouds will linger near SSI through much of Friday with MVFR
potential by late morning under NE winds. Farther south across FL
terminals, cloud bases expected to rise into the 4-5 kft range
into the afternoon with some heating and scattered shower and
isolated storm activity main after 18z under NNE winds.

&&

.MARINE...
Issued at 235 PM EDT Thu May 18 2023

A stormy weather pattern will impact the local waters tonight
with a surface front draped across the local waters. An area of
low pressure will form over the offshore waters later tonight,
then track northeast away from the area Friday into Saturday as
the surface front shifts south across the Florida peninsula. Weak
high pressure builds over Georgia Saturday. The next front will
approach Saturday Night into Sunday bringing another round of
stormy weather. The front will shift south across the Florida
peninsula Monday as high pressure strengthens north of the region
with an increase in onshore flow early next week.

Rip Currents: Moderate risk will remain in place through the
weekend with the light onshore flow, then High Risk will be
possible early next week as the Northeast flow increases behind
the next frontal passage.

&&

.HYDROLOGY...
Issued at 235 PM EDT Thu May 18 2023

Slow moving heavy downpours expected this afternoon/evening as
southwest flow slowly pushes storms to interact with the East
Coast sea breeze, and localized flooding risk remains for the
urban areas along the I-95 corridor through the evening hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  66  83  64  88 /  70  30  10  20
SSI  69  80  70  82 /  90  40  10  10
JAX  67  84  67  87 /  70  40  20  20
SGJ  69  84  70  84 /  60  40  20  20
GNV  66  90  68  90 /  50  40  20  30
OCF  66  91  68  90 /  40  60  20  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, May 18, 2:50 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
350 PM EDT Thu May 18 2023

FLZ033-125-132-133-137-325-182015-
Eastern Clay FL-Coastal St. Johns FL-South Central Duval FL-
Eastern Putnam FL-Coastal Duval FL-Inland St. Johns FL-
350 PM EDT Thu May 18 2023

...Strong thunderstorms will impact portions of St. Johns,
northeastern Putnam, east central Clay and southeastern Duval
Counties through 415 PM EDT...

At 350 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fort Caroline to 7 miles east of San
Mateo. These storms were nearly stationary.

HAZARD...Winds around 40 mph, pea size hail, and minor flooding due
         to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Hastings, East Palatka, Unf, Fruit Cove, Arlington, Jacksonville
Beach, Atlantic Beach, Neptune Beach, World Golf Village and
Baymeadows.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2962 8149 2962 8152 2961 8152 2959 8160
      3039 8164 3046 8144 2967 8133
TIME...MOT...LOC 1950Z 055DEG 4KT 3040 8157 2961 8145

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

23
Special weather statement, May 18, 3:05 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
405 PM EDT Thu May 18 2023

FLZ021-182030-
Suwannee FL-
405 PM EDT Thu May 18 2023

...A strong thunderstorm will impact portions of northwestern
Suwannee County through 430 PM EDT...

At 405 PM EDT, Doppler radar was tracking a strong thunderstorm near
Luraville, or 8 miles northwest of Mayo, moving northeast at 10 mph.

HAZARD...Winds around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dowling Park, Luraville and Newburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3026 8324 3028 8323 3038 8311 3011 8299
      3008 8307 3009 8311 3011 8312 3010 8314
      3011 8316 3009 8318 3010 8319 3010 8321
      3012 8323 3017 8323 3018 8325 3023 8324
      3023 8325 3025 8324 3026 8325
TIME...MOT...LOC 2005Z 237DEG 10KT 3012 8328

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

23
Local storm report, May 18, 3:06 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
406 PM EDT THU MAY 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TSTM WND GST     5 SE CRESCENT CITY      29.39N 81.47W
05/18/2023  M42 MPH          PUTNAM             FL   MESONET

            MESONET STATION EW6604 CRESCENT CITY.

&&

DRD
Special weather statement, May 18, 3:08 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
408 PM EDT Thu May 18 2023

FLZ033-125-133-325-182045-
Coastal St. Johns FL-South Central Duval FL-Coastal Duval FL-
Inland St. Johns FL-
408 PM EDT Thu May 18 2023

...Strong thunderstorms will impact portions of central St. Johns and
southeastern Duval Counties through 445 PM EDT...

At 408 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Craig Field to 7 miles east of Hastings.
Movement was east at 10 mph.

HAZARD...Winds around 40 mph, pea size hail, and minor flooding due
         to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Saint Augustine, Unf, Ponte Vedra Beach, Jacksonville Beach, Atlantic
Beach, Neptune Beach, World Golf Village, Saint Augustine Beach,
Nocatee and Vilano Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2969 8145 3043 8158 3044 8137 3024 8134
      2974 8118
TIME...MOT...LOC 2008Z 282DEG 11KT 3035 8150 2971 8139

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

23
Special weather statement, May 18, 3:20 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
420 PM EDT Thu May 18 2023

GAZ136-152-153-182045-
Inland Glynn GA-Brantley GA-Wayne GA-
420 PM EDT Thu May 18 2023

...A strong thunderstorm will impact portions of northwestern Glynn,
northeastern Brantley and southeastern Wayne Counties through 445 PM
EDT...

At 420 PM EDT, Doppler radar was tracking a strong thunderstorm near
Everett, or 10 miles southeast of Gardi, moving west at 10 mph.

HAZARD...Winds around 40 mph, pea size hail, and minor flooding due
         to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Gardi, Everett and Mount Pleasant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3127 8178 3153 8186 3161 8175 3160 8175
      3161 8174 3158 8170 3156 8170 3154 8168
      3154 8167 3153 8167 3153 8165 3150 8165
      3147 8161 3145 8163 3144 8161 3142 8160
      3134 8149
TIME...MOT...LOC 2020Z 074DEG 7KT 3145 8165

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

23
Special weather statement, May 18, 3:25 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
425 PM EDT Thu May 18 2023

FLZ132-325-425-182100-
Eastern Clay FL-Western Duval FL-South Central Duval FL-
425 PM EDT Thu May 18 2023

...A strong thunderstorm will impact portions of south central Duval
County through 500 PM EDT...

At 425 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ortega, or near Jacksonville, moving south at 5 mph.

HAZARD...Winds around 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Orange Park, Nas Jax, Ortega, San Marco, Riverside and
Bellair-Meadowbrook Terrace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3017 8159 3018 8174 3019 8174 3019 8180
      3033 8174 3031 8165 3028 8162
TIME...MOT...LOC 2025Z 359DEG 6KT 3028 8170

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

23

The radar

The Jacksonville radar (KJAX), 111 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Flagler

When
May 18, 3:25 PM EST
Where
Flagler County, 0.69 mi S of Indian Trails
Reported by
Trained Spotter
Coordinates
29.570, -81.250

A spotter at the Indian Trails Sports Complex reported a funnel cloud.

Thunderstorm Wind, Flagler

When
May 18, 3:45 PM EST
Where
Flagler County, 0.6 mi E of Bunnell
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.470, -81.250

A tree was blown down onto power lines. Debris blocked the road near 901 East Lambert Street. The time of damage was based on radar data.

Hail, Flagler

When
May 18, 3:50 PM EST
Where
Flagler County, 2.16 mi SSW of Flagler County Airport
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
29.440, -81.220

Nickel to dime size hail was reported in Quail Hollow section of Palm Coast.

Hail, Flagler

When
May 18, 3:57 PM EST
Where
Flagler County, 0.92 mi SE of Mantanzas
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
29.600, -81.260

Near nickel size hail was reported near Matanzas Woods Parkway.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098177, 1098180, 1098178, 1098179.